SRS People on Lamictal - thinking about discontinuing

Discussion in 'On Topic' started by kdrweez, Nov 11, 2009.

  1. kdrweez

    kdrweez New Member

    Joined:
    Jul 29, 2008
    Messages:
    3,886
    Likes Received:
    0
    Been taking it for I think 2 years now for bipolar II disorder. I'm starting to wonder if I really need it. A lot of my real bad hypomanic episodes were triggered by paradoxical reactions to benzos (2 days on Klonopin and I'm screaming at people and breaking shit), and high-stress women I have since eliminated.

    I've recently graduated, moved, and been trying to find a job. The downtime and all has given me a lot of time for self-improvement stuff. I've begun noticing that my memory and cognitive abilities have definitely declined over the past couple of years. This is beginning to impact my life more and more drastically. I become frustrated, and when I'm frustrated, I turn apathetic. Not really helpful. Not to mention, when I used to drink more, I started getting hangovers REALLY easily. Like 4 beers, and I'd feel like complete shit the next day. I'm only 25, BTW. It's increased my acne (and moved some to my chest and back), and may have given me some weight gain issues.

    Anywho, considering dropping it. I'm looking for an outside opinion, specifically from those who take/have taken this stuff. If it were easier to start taking again, it wouldn't be such a debate for me. I know the answer is normally to speak with a doctor first, but I know he will instantly say I should be on something. I'd like to consider myself a lot more familiar with pharmaceuticals and psychiatry than many others around me, so I'm comfortable making my own decision here, and setting up a discontinuation plan for myself.

    Input?
     
  2. Darketernal

    Darketernal Watch: Aria The Origination =)

    Joined:
    Oct 8, 2002
    Messages:
    10,498
    Likes Received:
    3
    Location:
    Care,for all is like a bonsai tree
    Well the real question is, did you need anti-depressants for your Bi-Polar in the first place, if the answer is yes, then most logically your Bi-Polar would return once you quit the medicines. The medicines are a bunch of poison, and there's no way in hell that its healthy for your body or mental state, but it works fine as a supressor holding you from breaking things, and screaming at people. You taking alcohol or any way of how you are breaking your body down has got to be thrown out of your life.

    Its good to consider yourself as a garbage man, everything that breaks your life down and is negative for your life no matter how little negative, has got to go and be thrown away like trash out of your life on a continues basis.

    If i were you id consider going to a pshychotheraphist, one that learns to evaluate your stress factors, and makes you learn on how to deal with stressfull situations, that way you can stop yourself from overreacting by following a different kind of approuch towards the situation.

    My opinion, you cannot afford to live a negative lifestyle ,not even in the minute sense. Id say hit the gym, start buying puzzles, and memory games and improve yourself everyday,throw the beer away, and if you can , build off the anti-depressants to the point were you don't need it anymore, and can stand on your own legs, it might all not sound like much but human beings need to crawl their way to succes.
     
  3. 7960

    7960 New Member

    Joined:
    Oct 17, 2004
    Messages:
    60,415
    Likes Received:
    0
    Location:
    New England
    so talk to your doctor and tell him you should NOT be on something, and have him work with you to get off it as safely/quickly/easily as possible.
     
  4. Aviv

    Aviv OT Supporter

    Joined:
    Feb 8, 2002
    Messages:
    16,404
    Likes Received:
    103
    Location:
    CLE
    Stopping on your own is like starting on your own - it's self medicating and could be the wrong thing for you. Go in and talk to your GP or a psychiatrist before stopping. That's the best outside opinion you can get.

    I will say from personal experience that just because your life is straightened out right now doesn't mean that it will always be that way. And BP peeps seem to have a tougher time sorting out the kinks without reverting back to that up/down cycle. The meds are there to help prevent those swings. You sound miserable on your current meds - maybe you can try new ones? Definitely talk to a doctor first.
     
  5. kdrweez

    kdrweez New Member

    Joined:
    Jul 29, 2008
    Messages:
    3,886
    Likes Received:
    0
    Nah not miserable at all, just wondering if they are causing me to, for lack of a better definition, to be dumber than I really am, lol. I'll stick to them for now. I've heard one common thing is people thinking they're better, backing off, then regretting it. Not really looking to end up in that boat.
     
  6. SuperChode

    SuperChode New Member

    Joined:
    Sep 8, 2007
    Messages:
    463
    Likes Received:
    0
    Location:
    NYC
    This happens a LOT with bipolar people, so I would definitely consult your doctor before doing anything. No point in getting opinions from OT really because we're not doctors, and even if we were, we'd need a complete medical history.
     
  7. Aviv

    Aviv OT Supporter

    Joined:
    Feb 8, 2002
    Messages:
    16,404
    Likes Received:
    103
    Location:
    CLE
    Exactly. I was seeing a therapist in the spring, and started feeling better as summer rolled around, so I stopped going. A couple months later, I felt like I was swinging back into depression but I didn't have an ongoing outlet to talk about it with anymore. And it ended up being much worse than it would have been if I had just stuck with the therapy. Same thing works with meds. You're not just taking them to feel ok right now, you're also taking them so that you'll feel ok in the future.
     
  8. skierd

    skierd Member

    Joined:
    Feb 14, 2006
    Messages:
    34
    Likes Received:
    0
    Location:
    Towson, MD
    I've been taking it since July.

    I noticed the alcohol thing as well, I go from 0 to hammered far more quickly than I used to. I also had a small drinking issue before in an attempt to self medicate fwiw, but regardless... So far, memory got better for me compared to when I'm severely depressed. No problems with acne or weight beyond the norm.

    IIRC, my doctor said if I were to stop taking it that it should be done slowly. Can't remember though (not a side effect, my memory's always been this way lol) so you should talk to your doc first. But if it keeps you in control of your mind instead of the other way around, consider talking to your doc about changing the dose first.

    And +1 on seeing a therapist too if you can. Meds are only half the battle.
     

Share This Page